Alabama, 2019Tornado and Flash Flood in Alabama, June 6 to 8, 2019
June 6 to 8, 2019 · NWS BMX · 12 events in 8 counties and zones
An cut-off upper low over the Southern Plains States tracked slowly eastward towards Alabama from June 6th through June 8th. Sufficient low level shear and daytime instability combined with deep moisture to produce favorable conditions for strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An cut-off upper low over the Southern Plains States tracked slowly eastward towards Alabama from June 6th through June 8th. Sufficient low level shear and daytime instability combined with deep moisture to produce favorable conditions for strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 6, 2:57 PM CST, 10 minutes earlier.
Area forecast discussion, Jun 6, 2:57 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT Thu Jun 6 2019
.SHORT TERM...
Through Tonight.
Widespread light to moderate rain has moved through most of the
area today, with much of the more persistent rainfall now exiting
to the east. In its wake, cloud cover has decreased as drier mid
level air spread in the area. With the continued approach of
surface upper level lows, there is enough lift and instability
for scattered showers behind the exiting rain. Cannot rule out a
few lightning strikes as well. As the surface low rotates
northward through Mississippi and into southern Tennessee late
tonight, showers will increase in coverage overnight, with the
best chances across the northeast. Most of the area stand a 50-60
percent chance of additional rainfall through midnight.
14
.LONG TERM...
/Issued at 315 AM CT/
Friday through Thursday.
The very slow-moving vertically stacked low dips through the Mid-MS
Valley and over the Gulf States Friday. This will lead to synoptic
height falls, increased moisture with the southerly flow, and
therefore, higher rain and thunderstorm chances for Central AL.
Overall, I expect the showers and thunderstorms to be scattered in
nature at any one time. High resolution guidance suggests more
isolated cells vs. widespread stratiform precipitation. It will be
difficult to nail down exactly when it will rain/storm at any
particular location, but I feel confident enough that over any 6-12
hour period, most areas will see precipitation. Therefore, I have
continued mentioning 60-80% PoPs Friday and Saturday. There could be
a relative decrease in coverage overnight Saturday into Sunday, but
I'll keep at least 50% chance of rain/storms mentioned for now
because coverage will increase again for Sunday afternoon areawide.
This pattern continues through Monday before another trough swings
through the Great Plains, and slowly pushes the low pressure system
to our east Tuesday into Wednesday. Guidance continues to vary on
exactly when the rain/storm chances begin to taper, so I've held on
to at least a 20-30% for the eastern half of Central AL through
Tuesday afternoon. Temperatures during this time (Friday through
Tuesday) should remain in the low to mid 80s, though I would expect
quite a bit of variability based on when and where the rain develops
across the area. The main concerns for this system will be the
prolonged rainfall, which could lead to flooding concerns,
especially in poor drainage areas. PWATs remain on the higher end of
climatology, so some storms will likely be very effective rain
producers, capable of high rain rates. Confidence remains low in
just how much coverage these more convective storms will be, so I
will not add mention of flooding in the HWO at this time.
There's quite a bit of uncertainty in the forecast for Wednesday
into Thursday as the second main trough axis swings through the
area. Latest guidance suggests this will remain a drier system,
limiting any precip chances, but previous runs hinted at another
wave of rain Wednesday night into Thursday. I have included 15-20%
chance for rain/storms and will adjust once we have more run to run
consistency in the guidance.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Periods of rain and MVFR cigs will continue across Central Alabama
this afternoon, with activity gradually becoming more scattered as
an initial area of widespread light to moderate rainfall pushes to
the north and east. As cloud cover also becomes more scattered,
thunderstorms will become possible. Stronger showers and storms will
produce heavier rain and lower vis. Scattered coverage will continue
overnight, with cigs lowering to at or below 1kft. Through the
period, winds will be from the southeast, up to 10kts.
14
&&
.FIRE WEATHER...
Extended period of wet weather will continue through the weekend,
with elevated rain chances each period. This, combined with high
RHs values should limit any fire weather concerns across the area.
Can't rule out low clouds and fog each morning in the next few
days as grounds become saturated.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 68 83 68 82 67 / 80 80 70 80 60
Anniston 70 83 69 82 69 / 80 80 70 80 60
Birmingham 72 84 70 83 69 / 60 80 70 80 60
Tuscaloosa 72 86 71 84 70 / 60 80 70 70 60
Calera 70 84 69 83 69 / 60 80 70 80 60
Auburn 71 82 69 81 69 / 70 80 70 80 60
Montgomery 72 87 71 85 71 / 60 80 70 80 60
Troy 71 85 71 84 70 / 60 80 70 80 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jun 6, 2:16 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
316 AM CDT Thu Jun 6 2019
ALZ011>015-017>050-071130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
316 AM CDT Thu Jun 6 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Event by event
10 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Tornado, Dallas
- When
- June 6, 3:07 PM CST to 3:09 PM CST
- Where
- Dallas County, 2.56 mi NE of Lake Lanier to 3.06 mi NE of Lake Lanier
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 60 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.451, -87.144
National Weather Service meteorologists surveyed damage in northern Dallas County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.
A brief tornado developed in a low topped convective shower. The tornado touched down near the Potter Station community where it snapped small trees and large tree limbs along County Road 214, just north of County Road 945. A home on the east side of County Road 214 sustained damage when the carport was lifted upward off its supports. This resulted in additional roof damage as well as minor damage to the brick facade. A window was blown out of the house and one car was damaged due to the falling carport. The roof was being replaced at the time this damage occurred. At this point, the tornado reached its maximum intensity of around 75 mph. The tornado tracked north producing additional sporadic tree damage before lifting just south of County Road 209. At the last discernible damage point, a tree fell and damaged a large outbuilding. No additional damage was noted north of County Road 209, though access to those areas was very limited.
Thunderstorm Wind, Marengo
- When
- June 7, 9:42 AM CST to 9:43 AM CST
- Where
- Marengo County, 1.36 mi WSW of Sweet Water
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.090, -87.890
A few trees uprooted near the town of Sweet Water.
Thunderstorm Wind, Montgomery
- When
- June 7, 11:36 AM CST to 11:37 AM CST
- Where
- Montgomery County, (Mgm)montgomery Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.300, -86.400
Dannelly Field Airport (KMGM) reported a wind gust of 59 mph.
Thunderstorm Wind, Elmore
- When
- June 7, 11:48 AM CST to 11:49 AM CST
- Where
- Elmore County, 0.2 mi NNE of Coosada
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.503, -86.329
Several trees uprooted along Coosada Parkway.
Thunderstorm Wind, Montgomery
- When
- June 7, 11:50 AM CST to 11:51 AM CST
- Where
- Montgomery County, 1.5 mi SSW of Chisholm
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.380, -86.260
Numerous large trees uprooted or snapped across the Montgomery Metro area.
Thunderstorm Wind, Lee
- When
- June 7, 12:55 PM CST to 12:56 PM CST
- Where
- Lee County, 2.43 mi SSW of Mitchell Xrd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.500, -85.421
Several trees uprooted along Lee Road 29.
Thunderstorm Wind, Lee
- When
- June 7, 1:07 PM CST to 1:08 PM CST
- Where
- Lee County, 0.27 mi W of Griffen Mill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.520, -85.255
Several trees uprooted near the intersection of Highway 169 and County Road 175.
Thunderstorm Wind, Lee
- When
- June 7, 1:18 PM CST to 1:19 PM CST
- Where
- Lee County, Beulah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -85.170
Several trees uprooted in the town of Beulah.
Thunderstorm Wind, Lee
- When
- June 7, 1:21 PM CST to 1:22 PM CST
- Where
- Lee County, Smiths Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.530, -85.080
Several trees uprooted in the town of Smiths Station.
Thunderstorm Wind, Pickens
- When
- June 7, 4:25 PM CST to 4:26 PM CST
- Where
- Pickens County, 2.1 mi WSW of Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.441, -88.285
Several trees uprooted near the Mississippi State line on Halbert Church Road.
Flash Flood, Russell
- When
- June 8, 1:55 PM CST to 3:30 PM CST
- Where
- Russell County, 4.74 mi NW of Nuckols to 1.62 mi S of Ladonia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.373, -85.133
Several roads impassable between the cities of Seale and Phenix City.
Thunderstorm Wind, Bibb
- When
- June 8, 6:00 PM CST to 6:01 PM CST
- Where
- Bibb County, 1.77 mi NE of Ingate
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.986, -87.197
Several trees uprooted on Pleasant Hill Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20193 deaths · 1 event
- Tornadoes and Flash Flooding in Louisiana, June 6, 20191 death · 5 injured · $880,000 · EF2 · 13 events
- Hail and Damaging Winds in Texas, June 6, 20191 death · $1.2 million · 1.75 in hail · 32 events
- Heat in Arizona, June 6, 20191 death · 1 event
- Flood in Colorado, June 6, 20191 death · 1 event
- Hail and Damaging Winds in Texas, June 6, 2019$555,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Kentucky, June 6 to 7, 2019$275,000 · 6 events
- Flash Flooding in Oklahoma, June 6, 2019$60,000 · 15 events
- Damaging Winds in Texas, June 6, 2019$86,000 · 60 kt wind · 6 events
- Flash Flooding in Arkansas, June 6, 2019$20,000 · 16 events
- Flash Flooding in Oklahoma, June 6, 2019$20,000 · 12 events
- Flash Flooding in Kansas, June 6, 2019$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837859, 837860, 837861, 837862, 837869, 837871, 837874, 837882, 837883, 837884, 837886, 837885.